ePoster listing and sessions

Topic: ESOPRS 2021 ePoster sessions
Time: Sep 17, 2021 16:00 Amsterdam, Berlin, Rome, Stockholm, Vienna, 15:00 London

The zoom session will be a MEETING. Please turn off your camera and mic, unless prompted by the moderators during Q&A. When you enter the meeting there will be 2 BREAKOUT ROOMS. Please choose the appropriate room to join once you have joined the meeting.

The link details are below (you need to be logged in)


You are currently not logged in.
If you have an account on this website please login to your account. Not registered yet? Signup here

(plain text version here)

Back to previous page


Bilateral upper eyelid abscesses – a coincidence?

Author: Lilli Hoff
ePoster Number: 266


Purpose

We report the case of a patient with bilateral upper eyelid abscess under the medication with etanercept and discuss a possible connection.


Methods

A 66-year-old female patient presented as an emergency with increasing phlegmonous swelling of both upper eyelids for about one week. For known rheumatoid arthritis the patient was on systemic therapy with etanercept 50mg s.c. once weekly, methotrexate 7.5mg p.o. once weekly, and prednisolone 17 mg p.o. daily.
We started intravenous antibiotic therapy with cefuroxime 1.5 mg three times daily. On the next day, the condition had worsened on both sides with an increase in swelling, redness and encapsulation of the abscess on both sides. We decided to incise and drain the abscesses. Intraoperatively, pus was clearly drained on the right side more than on the left. After consultation with colleagues from rheumatology, the weekly dose of etanercept was paused. Continuation of systemic antibiotics and local therapy with Floxal ophthalmic ointment applied to the wounds three times a day resulted in a significant improvement of the patient’s condition.


Results

In the literature, isolated cases of abscess formation are described during therapy with etanercept. Examples include a severe maxillary abscess in a 73-year-old female patient after nine months of etanercept-medication, a parapharyngeal abscess in a 40-year-old male patient after six months of etanercept-medication, multiple brain abscesses as a complication of pneumococcal meningitis in a 61-year-old male patient on etanercept therapy, and a psoas abscess in a 79-year-old female patient after 12 months of etanercept therapy.


Conclusion

The development of a simultaneous, bilateral upper lid abscesses seems rather unlikely as an incidental finding without systemic cause. We therefore assume that the existing immunosuppression in combination with etantercept led to this complication. Interdisciplinary collaboration is essential for adjusting the therapy of systemic underlying diseases.


Additional Authors

First nameLast nameBase Hospital / Institution
MagedAlnawaisehDepartment of Ophthalmology, Hospital Fulda, University of Marburg Campus Fulda, Fulda
NatasaMihailovicDepartment of Ophthalmology, Hospital Fulda, University of Marburg Campus Fulda, Fulda

Abstract ID: 21-168